Hail, Columbiana
- When
- May 28, 4:30 PM EST
- Where
- Columbiana County, 0.87 mi NW of Columbia
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.890, -80.690
A strong cold front produced scattered severe thunderstorms across southeast Ohio, western Pennsylvania, and northern West Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A strong cold front produced scattered severe thunderstorms across southeast Ohio, western Pennsylvania, and northern West Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 28, 12:22 PM EST, 4 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 122 PM EDT THU MAY 28 2009 .SYNOPSIS... A COLD FRONT WILL CROSS THE UPPER OHIO VALLEY REGION TONIGHT ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. DRY AND LESS HUMID CONDITIONS WILL PREVAIL FRIDAY...WITH A WEAK FRONT BRINGING A CHANCE OF SHOWERS SATURDAY. MAINLY DRY CONDITIONS WILL RETURN FOR SUNDAY. && .NEAR TERM /THROUGH TONIGHT/... A COLD FRONT WILL APPROACH EASTERN OHIO THIS EVENING AND CROSS WESTERN PA TONIGHT. PRECIP COVERAGE WILL INCREASE WITH THE FRONTAL APPROACH...WITH WIDESPREAD SHOWERS AND THUNDERSTORMS. WITH DEEP LAYER SHEAR INCREASING AS THE FRONT APPROACHES...A FEW STORMS COULD PRODUCE GUSTY WINDS/SMALL HAIL LATE THIS AFTN AND INTO THE EVENING. CONVECTIVE ACTIVITY WILL GRADUALLY DIMINISH BY LATE TONIGHT AS THE FRONT EXITS. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... OTHER THAN A FEW RESIDUAL SHWRS MAINLY ALONG THE RIDGES EARLY...DRY AND LESS HUMID CONDITIONS WILL PREVAIL AS WEAK HIGH PRESSURE BUILDS OVER THE REGION. A SHORTWAVE/WEAK SURFACE FRONT IS PROJECTED ACROSS THE AREA SATURDAY. DEEP MOISTURE IS PROGGED TO BE LIMITED...SO WILL KEEP PRECIP MENTION IN THE LOW END CHANCE CATEGORY. && .LONG TERM /SUNDAY THROUGH THURSDAY/... MAINLY DRY CONDITIONS WILL PREVAIL SUNDAY IN THE WAKE OF SATURDAYS WEAK FRONT. FOR EARLY TO MIDDLE OF NEXT WEEK...MEDIUM RANGE MODELS DEPICT WEST TO NORTHWEST FLOW ALOFT...WITH PERIODIC SHORTWAVES CROSSING THE AREA. WITH RUN TO RUN CONTINUITY OF THE INDIVIDUAL FEATURES NOT VERY GOOD...WILL KEEP LOW END CHANCE POPS FOR MONDAY THROUGH WEDNESDAY. TEMPERATURES WILL BE NEAR NORMAL FOR SUNDAY INTO MONDAY...COOLING TO SLIGHTLY BELOW NORMAL BY TUESDAY/WEDNESDAY. && .AVIATION /17Z THURSDAY THROUGH MONDAY/... A COLD FRONT WILL CROSS THE REGION TONIGHT. MOISTURE/INSTABILITY AHEAD OF THE BOUNDARY WILL FUEL SHOWERS AND THUNDERSTORMS, WHICH WILL RESULT IN PERIODS OF REDUCED CONDITIONS. GENERALLY VFR CONDITIONS ARE EXPECTED ON FRIDAY AS HIGH PRESSURE BUILDS. A SHORTWAVE IN NORTHWEST FLOW IS TIMED TO CROSS THE UPPER OHIO ON SATURDAY BRINGING THE POTENTIAL FOR REDUCED FLIGHT CONDITIONS IN SHOWERS. HIGH PRESSURE SHOULD THEN PRODUCE PREVAILING VFR FOR SUNDAY...IN ADVANCE OF ANOTHER EARLY WEEK FRONT. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. && 15/14/20
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 129 PM EDT THU MAY 28 2009 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-291730- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 129 PM EDT THU MAY 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A COLD FRONT WILL CROSS THE REGION TODAY AND TONIGHT...BRINGING SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS WILL BE CAPABLE OF GENERATING GUSTY WIND AND SMALL HAIL THROUGH THIS EVENING. THERE IS A SLIGHT CHANCE THAT A FEW OF THESE STORMS WILL REACH SEVERE CRITERIA. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE AND AREAS WHICH HAVE RECEIVED HEAVY RAINFALL OVER THE PAST COUPLE OF DAYS WILL HAVE TO MONITOR SMALL STREAMS AND LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. 15
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 222 PM EDT THU MAY 28 2009 OHZ059-069-WVZ004-281915- BELMONT OH-MARSHALL WV-MONROE OH- 222 PM EDT THU MAY 28 2009 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... MONROE...BELMONT AND MARSHALL... AT 221 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 3 MILES SOUTHEAST OF WOODSFIELD... MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... WOODSFIELD... ANTIOCH... BENWOOD... ROUND BOTTOM... CAMERON... CLARINGTON... ALLEDONIA... WOODLANDS... POWHATAN POINT... SHERRARD... MOUNDSVILLE... MCMECHEN... WIND GUSTS TO 40 MPH AND HAIL ARE POSSIBLE WITH THESE STORMS. HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 232 PM EDT THU MAY 28 2009 OHZ050-PAZ029-WVZ002-003-281930- BROOKE WV-JEFFERSON OH-OHIO WV-WASHINGTON PA- 232 PM EDT THU MAY 28 2009 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... JEFFERSON...WASHINGTON...OHIO AND BROOKE... AT 231 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 2 MILES SOUTH OF WHEELING...OR ABOUT OVER BENWOOD...MOVING NORTHEAST AT 10 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... BETHLEHEM... WHEELING... TRIADELPHIA... WARWOOD... CLEARVIEW... TILTONSVILLE... VALLEY GROVE... RAYLAND... WINDSOR HEIGHTS... WEST LIBERTY... WELLSBURG... FRANKLIN... WIND GUSTS TO 40 MPH AND HAIL ARE POSSIBLE WITH THESE STORMS. HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 305 PM EDT THU MAY 28 2009 PAZ029-031-WVZ004-282000- GREENE PA-MARSHALL WV-WASHINGTON PA- 305 PM EDT THU MAY 28 2009 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... WASHINGTON...GREENE AND MARSHALL... AT 303 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 2 MILES NORTH OF DENVER HEIGHTS... MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... DENVER HEIGHTS... CAMERON... ROCKLICK... RYERSON STATION... BUZZ... ROGERSVILLE... WAYNESBURG... SWARTS... WIND GUSTS TO 50 MPH AND HAIL ARE POSSIBLE WITH THESE STORMS. HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
436 PM EDT THU MAY 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL DONORA 40.18N 79.86W
05/28/2009 E0.75 INCH WASHINGTON PA PUBLIC
0424 PM HAIL 2 NW DONORA 40.20N 79.89W
05/28/2009 E0.75 INCH WASHINGTON PA PUBLIC
MONONGAHELA PA.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
446 PM EDT THU MAY 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 AM TSTM WND DMG 2 NW DONORA 40.20N 79.89W
05/28/2009 WASHINGTON PA PUBLIC
TREES DOWN IN MONONGAHELA PA.
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 522 PM EDT THU MAY 28 2009 PAZ007-282215- MERCER PA- 522 PM EDT THU MAY 28 2009 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY... MERCER... AT 520 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 11 MILES WEST OF MAURICE K GODDARD STATE PARK...OR ABOUT 7 MILES NORTHWEST OF FREDONIA...MOVING NORTHEAST AT 15 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... MAURICE K GODDARD STATE PARK... THIS CLUSTER OF STORMS IS DROPPING RAINFALL AT THE RATE OF ONE TO TWO INCHES PER HOUR. THIS HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. && 15
The Pittsburgh radar (KPBZ), 56 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Law enforcement reported damage to a home near Columbiana.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163195, 163196.